March 1978

Acute Renal Failure Associated With Contrast Agents

Author Affiliations

Rochester, Minn

Arch Intern Med. 1978;138(3):353. doi:10.1001/archinte.1978.03630270007003

Sophisticated radiologic diagnostic techniques continue to be developed, enhancing our capabilities in the detection and treatment of diseases. Yet concurrent with these evolving new techniques, their spectrum of potential complications soon becomes apparent. After the change from earlier used contrast agents to the salts of diatrizoate and iothalamate in the late 1950s, a number of reports suggested that, in particular, the renal complications resulting from the use of these agents were not severe, even in the presence of renal insufficiency (for which adequate examinations required larger doses). It is now recognized that such is not the case.

In this issue of the Archives (p 381), Alexander et al describe the development of acute renal failure after contrast studies on seven patients. This report brings to more than 75 the number of well-documented cases of this type of contrast-related renal complication. The radiologic procedures have included excretory urography, nephrotomography, angiocardiography, cerebral

First Page Preview View Large
First page PDF preview
First page PDF preview